Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 28, NWS Des Moines, IA

May 13, 2023Marion County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 6:53 PM CDT for Marion County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 6:53 PM CDT (23:53 UTC)
Expired
May 13, 2023, 7:17 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Marion County, IA

The radar

The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

695 
WFUS53 KDMX 132353 RRA
TORDMX
IAC125-140030-
/O.NEW.KDMX.TO.W.0028.230513T2353Z-230514T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
653 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northwestern Marion County in south central Iowa...

* Until 730 PM CDT.

* At 653 PM CDT, a confirmed tornado was located near Pleasantville,
  or 5 miles northwest of Knoxville, moving north at 15 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lake Red Rock and Elk Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4130 9315 4132 9327 4151 9327 4151 9325
      4148 9302
TIME...MOT...LOC 2353Z 193DEG 14KT 4136 9320 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

KCM
1 follow-up statement
360 
WWUS53 KDMX 140017
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
717 PM CDT Sat May 13 2023

IAC125-140027-
/O.CAN.KDMX.TO.W.0028.000000T0000Z-230514T0030Z/
Marion IA-
717 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR NORTHWESTERN MARION COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for central and
south central Iowa.

LAT...LON 4130 9315 4132 9327 4151 9327 4151 9325
      4148 9302
TIME...MOT...LOC 0016Z 193DEG 14KT 4145 9317 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:15 PM CDT, 38 minutes earlier.

Area forecast discussion, May 13, 6:15 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Sat May 13 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 615 PM CDT Sat May 13 2023

Main aviation concerns surround convective and ceiling trends
over the TAF period. There are two separate area of storms at the
start of the period that are forecast to become more scattered
into the evening as they lift northward. Ceilings will drop from
low end VFR or MVFR into IFR at all sites overnight into Sunday
morning. Additional scattered showers are expected to develop
through the day before drying pushes in from the north. Winds will
be brisk from the east and northeast over the north tonight,
which will spread southward through the day on Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
407 PM CDT Sat May 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
407 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms will continue to develop
over portions of central and northern Iowa this afternoon and
evening. Main impacts will be brief tornadoes and locally heavy
rainfall, but small hail and gusty winds are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

Dodson

In the hours before

Local storm report, May 13, 4:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       KNOXVILLE               41.32N 93.10W
05/13/2023  E3.00 INCH       MARION             IA   TRAINED SPOTTER

            OVER 3 INCHES OF RAIN WITH STANDING WATER
            AND STREET FLOODING IN TOWN.

&&

BSS
Local storm report, May 13, 5:01 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          2 SW FONDA              42.56N 94.88W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

BSS
Local storm report, May 13, 5:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          1 NE SCRANTON           42.03N 94.53W
05/13/2023                   GREENE             IA   STORM CHASER

            BRIEF WEAK ROPE TORNADO.

&&

BSS
Local storm report, May 13, 6:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          5 WSW POCAHONTAS        42.71N 94.76W
05/13/2023                   POCAHONTAS         IA   TRAINED SPOTTER

&&
Local storm report, May 13, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          3 E POMEROY             42.55N 94.62W
05/13/2023                   CALHOUN            IA   EMERGENCY MNGR

&&

ANSORGE
Local storm report, May 13, 6:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          2 W PALMER              42.63N 94.64W
05/13/2023                   POCAHONTAS         IA   LAW ENFORCEMENT

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren43 min
May 13, 12:57 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren48 min
May 13, 1:02 PM CDTTornado WarningDMXMarion, Warren43 min
May 13, 1:42 PM CDTTornado WarningDMXMarion48 min
May 13, 2:25 PM CDTTornado WarningDMXMarion50 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion39 min
May 13, 3:26 PM CDTTornado Warning Tornado observedDMXMarion37 min
May 13, 3:40 PM CDTTornado Warning Tornado observedDMXMahaska, Marion30 min
May 13, 4:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
May 13, 4:57 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas, Sac16 min
May 13, 5:22 PM CDTTornado WarningDMXPocahontas23 min
May 13, 5:58 PM CDTTornado WarningDMXPocahontas32 min
May 13, 6:09 PM CDTTornado WarningDMXMarion, Warren36 min
May 13, 6:23 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas37 min
May 13, 6:25 PM CDTTornado Warning Tornado observedDMXMarion21 min
May 13, 6:26 PM CDTTornado WarningDMXPocahontas34 min
May 13, 6:53 PM CDTTornado WarningDMXPocahontas25 min
May 13, 6:55 PM CDTSpecial Weather StatementDMXPocahontas20 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.